Ohio, 2017Damaging Winds in Ohio, July 11, 2017
July 11, 2017 · NWS CLE · 3 events in 1 county or zone
A line of showers and thunderstorms developed in advance of a front moving across the area. At least one segment of the line became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms developed in advance of a front moving across the area. At least one segment of the line became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 11, 12:39 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 11, 12:39 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
139 PM EDT Tue Jul 11 2017
.SYNOPSIS...
A cold front slipping south across the area will become nearly
stationary today. The stationary front will lift back north as a
warm front Wednesday as low pressure moves northeast into the
western Great Lakes to New York state by Thursday. Another wave
of low pressure will move east into the central Great Lakes by
Thursday night and to Quebec by Friday night. A large area of
high pressure will build southeast out of Canada by early next
week into the local area.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
No major changes to the forecast with the midday update.
Isolated shower activity beginning to develop across the area
per latest sat/radar imagery. Hi-res guidance continues to
indicated widely scattered convection, however there may be a
focus for some more organized/widespread activity along a
northward racing outflow boundary, currently from Findlay
southeast to Mt. Vernon. Any storms that develop may have a low
end severe risk with them, with 2000-3000 j/kg SBCAPE, 1000-1100
j/kg DCAPE and around 20-30 kts of effective bulk shear
supportive of damaging winds/microbursts. Convective activity
should diminish quickly after 00Z, but may redevelop after 06Z
as low level jet noses into the western part of the forecast
along a lifting warm front.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Timing and coverage of precip remains a challenge as the models have
differing ideas. The NAM is generally faster with the progression
of the main features on Wednesday night and Thursday. The NAM
tracks a low north of the area on Wednesday night with precip
surging southeast across the area ahead of the trailing cold front.
The GFS has a similar solution but is about 12 hours slower than the
NAM bringing the main area of precip back into the area. The ECMWF
has timing in between the two but is slightly further north with the
surface low which slows the arrival of the precip and front
down. Will trend toward the slower solutions and based on this have
limited likely pops to the northern couple tiers of counties through
daybreak Thursday. Likely pops all areas Thursday seems reasonable.
Given the slower frontal movement have also had to bump chances up
Thursday night and Friday. Yesterday it appeared most of Friday
would be dry but that is no longer the case. Much of the area
should see between an inch and a inch and a half of precip during
the period. Have used a blend of guidance for temps.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
Am going to try to start the weekend off dry but the models
remain in flux so confidence remains lows. Right now the
preferred solution is for weak ridging across the area on
Saturday. The models are still hinting at weak front sagging
south across the area late Saturday night and Sunday. The GFS is
faster with this front than the ECMWF. Will bump up precip
chances slightly for Sunday...especially in the east. It looks
like high pressure will return for Monday and will again dry
things out. Temperatures Saturday through Monday will be within
a degree or two of normal values.
&&
.AVIATION /18Z Tuesday THROUGH Sunday/...
Isolated to scattered SHRA/TSRA expected across the region this
afternoon. Coverage is expected to be scattered enough, and
confidence too low to pinpoint organized storm activity, to
preclude anything more than VCTS mention through 00Z. A brief
MVFR ceiling may linger at the terminals through 21Z or so until
better mixing/forcing from northward racing outflow helps
lift/mix out the ceilings. VFR conditions expected this evening,
with possible MVFR ceilings returning, along with scattered
TSRA, as a warm front lifts north through the region after 06Z.
Only confident enough in a VCTS mention overnight at KFDY. Winds
will remain 10kts or less through the period.
OUTLOOK...Non-VFR on and off through Friday morning in
showers and thunderstorms.
&&
.MARINE...
Light...mainly southwest winds will continue today on the lake.
Southwest flow is also expected on Wednesday and Wednesday night
with speeds gradually increasing during those periods. Low pressure
will pass close to Lake Erie on Thursday. Winds will vary
depending on the exact track of the low but right now it appears
mainly southwest flow is expected during the day with west to
northwest flow developing behind a trailing cold front on Thursday
night. West to northwest flow is then expected through the end of
the period. Chances for small craft conditions from the gradient
winds appear minimal during the period but repeated rounds of
thunderstorms the next few days will lead to locally windy and rough
conditions.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Lombardy
NEAR TERM...Greenawalt
SHORT TERM...Kubina
LONG TERM...Kubina
AVIATION...Greenawalt
MARINE...Kubina
Hazardous weather outlook, Jul 11, 5:12 AM EST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
612 AM EDT Tue Jul 11 2017
LEZ061-142>149-162>169-OHZ003-006>014-017>019-089-PAZ001-002-121015-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Ashtabula Lakeshore-Northern Erie-Southern Erie-
612 AM EDT Tue Jul 11 2017
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a slight risk for severe thunderstorms on Wednesday. The
main threat will be strong damaging wind gusts and large hail.
Heavy rain is also possible Wednesday as the air mass becomes quite
moist across the region. There is the possibility for more localized
flooding; especially in poor drainage areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Wednesday.
OHZ020>023-027>033-036>038-047-PAZ003-121015-
Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
612 AM EDT Tue Jul 11 2017
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
A marginal risk for severe thunderstorms is expected today. The main
threat will be damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a marginal risk for severe thunderstorms Wednesday with the
potential for damaging wind gusts.
Heavy rain is also possible Wednesday as the air mass becomes quite
moist across the region. There is the possibility for more localized
flooding; especially in poor drainage areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Lombardy
In the hours before
Special weather statement, Jul 11, 1:30 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Cleveland OH
230 PM EDT TUE JUL 11 2017
OHZ018-027>029-036-037-047-111900-
Crawford-Seneca-Wyandot-Marion-Richland-Morrow-Knox-
230 PM EDT TUE JUL 11 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT RICHLAND...
SOUTHEASTERN SENECA...NORTHEASTERN MARION...NORTHEASTERN WYANDOT...
MORROW...CRAWFORD AND KNOX COUNTIES...
At 226 PM EDT, strong thunderstorms were clusters from near
Chatfield, to southeast of Mount Vernon near Martinsburg. moving
northeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with
some of these storms and locally heavy rainfall.
Locations impacted include...
Mansfield, Mount Vernon, Bucyrus, Mount Gilead, Galion, Shelby,
Ontario, Lexington, Crestline, Fredericktown, Gambier, Cardington,
Bellville, Plymouth, Centerburg, Danville, New Washington, Sycamore,
Chesterville and Chatfield.
LAT...LON 4025 8248 4027 8248 4028 8271 4033 8275
4035 8275 4035 8277 4093 8321 4106 8284
4100 8282 4099 8263 4063 8234 4056 8234
4056 8228 4043 8218 4024 8220
TIME...MOT...LOC 1826Z 244DEG 16KT 4097 8297
ThompsonThunderstorm Wind, Wayne
- When
- July 11, 2:37 PM EST to 2:40 PM EST
- Where
- Wayne County, Wooster to 1.26 mi S of Wooster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.800, -81.930
Thunderstorm winds downed several trees across the central and southern portions of Wooster.
Thunderstorm Wind, Wayne
- When
- July 11, 2:51 PM EST
- Where
- Wayne County, 1.93 mi NW of Snivley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 40.772, -81.693
Thunderstorm winds downed a few trees south of Dalton near State Route 94.
Thunderstorm Wind, Wayne
- When
- July 11, 2:53 PM EST
- Where
- Wayne County, Orrville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.830, -81.770
Thunderstorm winds downed a few trees in Orrville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 11, 2017$4.8 million · EF2 · 35 events
- Tornadoes and Hail in North Dakota, July 11, 2017$1.8 million · EF2 · 34 events
- Flash Flooding and Flooding in Wisconsin, July 11 to 24, 2017$38 million · 2 in hail · 12 events
- Flash Flooding and Flooding in Illinois, July 11 to 31, 2017$17 million · 1 in hail · 16 events
- Lightning Strike in North Carolina, July 11, 20171 death · 1 injured · 1 event
- Rip Current in North Carolina, July 11, 20171 death · 1 event
- Damaging Winds in Illinois, July 11, 2017$727,000 · 61 kt wind · 13 events
- Flash Flood and Flood in Iowa, July 11 to 12, 2017$366,000 · 1.75 in hail · 10 events
- Damaging Winds in Nebraska, July 11 to 12, 2017$325,000 · 56 kt wind · 2 events
- Flash Flooding and Flooding in Indiana, July 11, 2017$113,000 · 56 kt wind · 19 events
- Flash Flooding and Hail in Ohio, July 11, 2017$86,000 · 60 kt wind · 19 events
- Tornado and Flash Flooding in Iowa, July 11 to 12, 2017$1,000 · EF1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714283, 714284, 714285.